Q:

What are the common side effects from statins on the elderly?

A:

Quick Answer

Individuals age 65 or older taking statins are at risk for muscle pain and weakness, rhabdomyolysis, damage to the liver and digestive system, blood sugar fluctuations and rash, reports Mayo Clinic. Elderly women are at a greater risk for muscle damage than men, according to the National Institutes of Health.

Continue Reading

Full Answer

Rhabdomyolysis is a life-threatening condition caused by either an excessive dose of statins or the interaction between statins and certain other drugs, explains Mayo Clinic. Kidney failure, liver damage and extreme muscle pain are symptoms of rhabdomyolysis. Mild to severe muscle pain, weakness and fatigue are the most common side effects of statin use. A rash is a common occurrence if statins are taken in conjunction with niacin. Some individuals have experienced disorientation and memory lapses while using statins, but studies also show that the drugs may improve cognitive function in dementia patients.

There is a small risk that statins may cause blood-sugar levels to rise, a precursor to diabetes, states Mayo Clinic. Elevated liver enzymes and digestive system conditions, such as constipation and nausea, are rare but possible side effects of statins. Individuals who are taking several different cholesterol-lowering drugs and those of a small build have a higher risk for adverse reactions to statins.

Learn more about Side Effects

Related Questions

Explore